Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 18, 2003, 8:00 PM MDT for Jefferson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 8:00 PM MDT (02:00 UTC)
- Expired
- Jul 18, 2003, 11:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Jefferson County, CO
The radar
The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1403 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2946 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBOU 190200
FFWBOU
COC059-190500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
800 PM MDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE HAYMAN BURN AREA IN SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST
COLORADO
* UNTIL 1100 PM MDT
* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE HAYMAN BURN AREA IN SOUTHERN JEFFERSON
COUNTY...OR ABOUT 28 MILES WEST OF CASTLE ROCK. THE STORM
PRODUCING THE HEAVY RAIN WAS NEARLY STATIONARY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DOPPLER RADAR ESTIMATES THAT AROUND AN INCH OF RAIN HAS ALREADY
FALLEN IN THE WIGWAM CREEK AND CABIN CREEK DRAINAGE BASINS. ANOTHER
ONE HALF TO ONE INCH OF RAIN CAN BE EXPECTED BEFORE DIMINISHING
LATER THIS EVENING.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE GOOSE CREEK...SIXMILE
CREEK...WIGWAM CREEK...CABIN CREEK...AND OTHER TRIBUTARIES OF THE
SOUTH PLATTE RIVER. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE
STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
THIS WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY PREVIOUSLY IN
EFFECT FOR THE AREA.
LAT...LON 3913 10539 3928 10540 3930 10529 3931 10519
3921 10527 3912 10533
$$
BARJENBRUCH1 follow-up statement
000
WGUS75 KBOU 190306
FFSBOU
COC059-190330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
905 PM MDT FRI JUL 18 2003
...THE FLASH FLOOD WARNING FOR THE HAYMAN BURN AREA IN SOUTHWESTERN
JEFFERSON COUNTY HAS BEEN CANCELLED...
AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS HAD MOVED AWAY FROM THE HAYMAN BURN AREA.
ONLY SOME LIGHT RAIN SHOWERS CAN NOW BE EXPECTED FOR THE REST OF THE
EVENING.
THE JEFFERSON COUNTY SHERIFF REPORTED NO FLOODING PROBLEMS IN THE
HAYMAN BURN AREA. HOWEVER...MOTORISTS SHOULD STILL BE ON THE
LOOKOUT FOR WASHOUTS AND MUD SLIDES ON RURAL ROADS.
LAT...LON 3913 10539 3928 10540 3930 10529 3931 10519
3921 10527 3912 10533
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:45 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 2:45 PM MDT, 5 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT FRI JUL 18 2003 SHORT TERM DISCUSSION...CONVECTION FIRING OVER MOUNTAINS AND FOOTHILLS...BUT HAVING A HARD TIME SURVIVING ONCE THEY MOVE ONTO PLAINS. LATEST ACARS SOUNDING SHOWING CAP ACROSS PLAINS...WITH LAPS SURFACE DATA STILL INDICATING SOME CIN HANGING AROUND. STORM INITIATION ACROSS PLAINS WILL NEED A BOOST FROM OUTFLOW INTERACTION. SURFACE DATA DOES SHOW ANOTHER SURGE MOVING THROUGH MORGAN AND WESTERN WASHINGTON COUNTIES...WHICH MAY ACT AS A TRIGGER IF IT INTERACTS WITH ANY OUTFLOW. WILL KEEP CURRENT POPS AS IS. SHEAR WEAK...SO SEVERE UNLIKELY. ANY CONVECTION SHOULD BE DONE BY MIDNIGHT DUE TO LACK OF ANY UPPER SUPPORT. MODELS SUGGEST SOME LINGERING CLOUD COVER OVERNIGHT. ON SATURDAY...MODELS SHOW RIDGE RETROGRADES A BIT ALONG WITH SLIGHT COOLING ALOFT. WINDS ALOFT INCREASE SLIGHTLY WHICH INCREASES SHEAR A BIT. WITH DECENT LOW LEVEL MOISTURE IN PLACE ACROSS PLAINS...SO GOOD CHANCES FOR STORMS. BUT CANNOT FIND MUCH UPSTAIRS TO AID IN ACTIVITY. A FEW SEVERE STORMS POSSIBLE EASTERN PLAINS WITH HAIL BIGGEST THREAT. DECENT PRECIPITABLE WATER VALUES...SO MEASURABLE RAINFALL LIKELY MOST AREAS. GUIDANCE TEMPS IN LINE WITH GRIDDED TEMP FCSTS. D-L LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH MONDAY...A NWLY FLOW ALF WILL BE OVER COLORADO...AS A RIDGE THAT HAS BEEN ANCHORED OVER THE STATE...SHIFTS TO THE WEST. FOR SATURDAY NIGHT...THE MDLS MAINTAIN SUFFICIENT MSTR DURING THE LATE AFTN AND EVENING HOURS. INTERACTIVE SOUNDINGS FM THE MESOETA INDICATE CAPES OF 2000-2500 J/KG WITH T/TD VALUES L90S/M50S. MAY BE ENUF DIRECTIONAL SHEAR FOR A FEW STRONG STORMS. OVERALL THE PATTERN DOES NOT CHANGE TOO MUCH ON MONDAY ALTHOUGH IT MAY BE SLIGHTLY DRIER. ON TUESDAY ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE NERN PLAINS SO TEMPERATURES WILL BE SLIGHTLY COOLER. THE RIDGE OVER THE WESTERN U.S. IS PROGGED TO SHIFT E BACK OVER CO BY MIDWEEK AS ANOTHER SYSTEM MOVES INTO THE PACIFIC NORTHWEST. THE AIRMASS IS EXPECTED TO WARM UP AGAIN BY WEDNESDAY BUT ENUF MSTR WILL BE PRESENT FOR A SLGT CHC OF STORMS EACH DAY. COOPER .DEN...NONE.
Hazardous weather outlook, Jul 18, 11:02 AM MDT, 8 hours 58 minutes before
COZ030>051-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINS...WITH ISOLATED STORMS ON THE PLAINS. THE STORMS WILL BE SLOW MOVING AND A FEW OF THEM WILL PRODUCE HEAVY RAIN. WARM HIGH PRESSURE ALOFT WILL STILL LIMIT THE STRENGTH OF THUNDERSTORMS...BUT STORMS ARE EXPECTED TO BE MORE NUMEROUS DUE TO INCREASING MOISTURE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED EACH DAY. THE HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT WESTWARD...WHICH WILL INCREASE THE POSSIBILITY OF STRONG THUNDERSTORMS ON THE PLAINS. THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE SATURDAY AND SUNDAY WITH LARGE HAIL AND HEAVY RAIN THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/FMC
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:21 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 54 min |
| Jul 18, 7:15 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 60 min |
| Jul 18, 7:29 PM MDT | Tornado Warning | BOU | Weld | 46 min |
| Jul 18, 8:16 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 59 min |
| Jul 18, 8:52 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 53 min |
| Jul 18, 9:47 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 58 min |
| Jul 18, 10:09 PM MDT | Flash Flood Warning | BOU | Arapahoe, Denver, Douglas, Elbert | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.